Tennessee, 2012

Flash Flood and Damaging Winds in Tennessee, May 29, 2012

May 29, 2012 · NWS OHX · 25 events in 10 counties and zones

From the mid morning hours through the early evening hours on Tuesday, May 29th, across ten counties in Middle Tennessee, as successive lines of showers and thunderstorms moved through during the mid morning hours and through the afternoon hours respectively, some thunderstorms reached severe thresholds producing thunderstorm wind damage. There was also flash flooding in Benton County and a…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$294,000
Crop damage
$11,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

From the mid morning hours through the early evening hours on Tuesday, May 29th, across ten counties in Middle Tennessee, as successive lines of showers and thunderstorms moved through during the mid morning hours and through the afternoon hours respectively, some thunderstorms reached severe thresholds producing thunderstorm wind damage. There was also flash flooding in Benton County and a lightning strike in Stewart County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 29, 2:12 AM CST, 3 hours 48 minutes earlier.

Area forecast discussion, May 29, 2:12 AM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED DAY 3 IN PARA 5
NATIONAL WEATHER SERVICE NASHVILLE TN
312 AM CDT TUE MAY 29 2012

.DISCUSSION...FRONTAL SYSTEM NEAR ST LOUIS IS MOVING SEWD TOWARD
THE AREA. AT THE SAME TIME...MOISTURE ASSOCIATED WITH BERYL IS
INCREASING OVER EAST TN. THE INCREASED COLUMN MOISTURE AND THE
PRESENCE OF THE FRONT WILL PUSH POPS INTO THE CHANCE CATEGORY FOR
TODAY. LOCAL WRF BRINGS MOISTURE ASSOCIATED WITH THE FRONT INTO
STEWART COUNTY BY LATE MORNING AS MOISTURE ASSOCIATED WITH BERYL
BUILDS UP OVER EAST TN AND THE CUMBERLAND PLATEAU.

FRONT PUSHES THROUGH THE MIDSTATE...GOING QUASI-STATIONARY JUST TO
THE SOUTH OF THE AREA BY LATE TONIGHT. POPS DIMINISH TONIGHT AS
MID LEVEL DRY AIR PUSHES INTO THE AREA. NOT MUCH HAPPENING ON WED
UNTIL DRY AIR GETS PUSHED OUT OF THE AREA AND THE FRONT TO THE
SOUTH MOVES BACK NORTH DRIFTS BACK NORTH BY THU AM.

BY THU AM A VIGOROUS H5 WAVE DROPS INTO THE PLAINS...SPINNING UP A
MAJOR SFC LOW IN THE LOWER PLAINS. THE SFC LOW PUSHES NEWD INTO
THE MID MS/OH/TN VALLEYS BY LATE THU. OF COURSE...THIS INCREASES
POPS SIGNIFICANTLY FOR THU THROUGH FRI AM. AT THIS POINT THE GFS
AND ECM DIVERGE A BIT. THE ECM MOVES THE SYSTEM FASTER EAST ON THU
NGT AND FRI WITH COLD AIR COMING IN FASTER ON THE ECM COMPARED TO
THE GFS. HAVE STRUCK COMPROMISES ON POPS AND TEMPS TO BRIDGE THESE
DIFFERENCES.

THERE WAS SOME INDICATION OF POST FRONTAL SHOWERS ON BOTH MODELS
BUT LOCATION AND TIMING WAS RATHER DIFFICULT TO DETERMINE AND HAVE
THUS LEFT SUN AND MON DRY.

AS FAR AS WX THREATS GO...THE DAY 3 OUTLOOK FOR THU/THU NGT HAS A SLIGHT
RISK FOR SVR TSTMS. HPC HAS ABOUT 1-2 INCHES OF RAINFALL FOR THEIR 5
DAY TOTALS FOR THIS WEEK(MON-FRI) WITH THE HEAVIEST RAINFALL
RESERVED FOR THE OH VALLEY AREA.

WELL I GUESS THE GOOD NEWS IS THAT WE'LL GET A COUPLE OF
DAYS (FRI-SAT) OF AT OR BELOW NORMAL TEMPS BEFORE THE HEAT COMES
BACK. MAY WILL WIND UP WELL ABOVE NORMAL TEMPERATURE WISE...THE
SEVENTH MONTH IN A ROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      89  65  90  64 /  40  20  05  10
CLARKSVILLE    88  62  88  60 /  40  20  05  10
CROSSVILLE     82  61  86  60 /  50  30  05  20
COLUMBIA       90  65  91  65 /  40  30  05  20
LAWRENCEBURG   90  64  91  64 /  30  30  10  20
WAVERLY        90  64  89  63 /  40  20  10  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JLM
Hazardous weather outlook, May 29, 3:28 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
428 AM CDT TUE MAY 29 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-301030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
428 AM CDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH THE AREA TODAY WITH SCATTERED
THUNDERSTORMS. HEAVY DOWNPOURS...SMALL HAIL AND GUSTY WINDS WILL
BE POSSIBLE WITH THE STRONGER STORMS. THE COLD FRONT IS EXPECTED
TO MOVE SOUTH OF THE AREA TONIGHT...WITH A SLIGHT CHANCE OF
THUNDERSTORMS. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A STRONGER SYSTEM WILL BRING MORE THUNDERSTORMS TO THE AREA
THURSDAY AFTERNOON AND THURSDAY NIGHT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND THURSDAY NIGHT...WITH
DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED THURSDAY
AFTERNOON AND THURSDAY NIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

In the hours before

Special weather statement, May 29, 4:27 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
527 AM CDT TUE MAY 29 2012

TNZ022-291100-
BENTON-
527 AM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR BENTON COUNTY...

AT 523 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAMDEN...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3620 8814 3622 8814 3624 8810 3628 8809
      3635 8798 3631 8795 3622 8795 3616 8791
      3613 8792 3609 8795 3598 8817 3604 8822
      3612 8822

04
Special weather statement, May 29, 5:32 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
632 AM CDT TUE MAY 29 2012

TNZ005-022>024-056-291230-
BENTON-HOUSTON-HUMPHREYS-PERRY-STEWART-
632 AM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...HUMPHREYS...
PERRY AND STEWART COUNTIES...

AT 621 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE ACROSS BENTON...WESTERN
HUMPHREYS...HOUSTON AND SOUTHERN STEWART COUNTIES.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3612 8822 3626 8809 3636 8810 3637 8801
      3645 8806 3663 8764 3654 8762 3584 8777
      3577 8799 3581 8798 3581 8802 3585 8805
      3583 8809 3584 8821

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Benton

When
May 29, 6:00 AM CST to 10:30 AM CST
Where
Benton County, Camden to Eva
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
36.050, -88.100

Several roads flooded northeast of Camden including Ebenezer Road, Joe Corbitt Road, Flatwoods Road, and Cuff Road. Within this area, CoCoRaHS reports measured 5.75 inches of rainfall between 4:45 am and 8:22 am.

Thunderstorm Wind, Benton

When
May 29, 6:15 AM CST
Where
Benton County, 0.62 mi NNE of Camden
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.059, -88.098

Several trees were downed in and around Camden.

Thunderstorm Wind, Benton

When
May 29, 6:40 AM CST
Where
Benton County, 2.66 mi NW of Way
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.149, -88.031

Several trees were blown down on Cedar Grove Road.

Lightning, Stewart

When
May 29, 9:00 AM CST
Where
Stewart County, 0.95 mi SW of Dover
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.472, -87.844

Lightning struck a shed and set it on fire on Leatherwood Road in Dover. Specific details on how much damage occurred to the shed and associated damage costs were unknown.

Thunderstorm Wind, Montgomery

When
May 29, 3:50 PM CST
Where
Montgomery County, 1.4 mi SSW of Park Lane
Measured
73 kt (84 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
36.553, -87.443

Roof was blown off of Allen’s Gun Shop on Dover Road.

Thunderstorm Wind, Montgomery

When
May 29, 3:55 PM CST
Where
Montgomery County, 0.69 mi N of Port Royal
Measured
67 kt (77 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
36.560, -87.150

A roof was blown off a building in Port Royal. Type of building was unknown. Several trees were also downed in this area.

Thunderstorm Wind, Montgomery

When
May 29, 4:00 PM CST
Where
Montgomery County, Clarksville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.530, -87.350

Some trees were downed behind the target shopping center off of Dunlop Lane.

Thunderstorm Wind, Montgomery

When
May 29, 4:00 PM CST
Where
Montgomery County, 1.31 mi ENE of Kennedy
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
36.630, -87.260

Several one foot trees were downed along with some corn fields that were flattened.

Thunderstorm Wind, Robertson

When
May 29, 4:00 PM CST
Where
Robertson County, 0.51 mi NE of Sadlersville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.606, -87.114

Some trees were snapped near Adams.

Thunderstorm Wind, Stewart

When
May 29, 4:00 PM CST
Where
Stewart County, 0.92 mi ESE of Cumberland City
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.393, -87.636

A tree was downed in Cumberland City.

Thunderstorm Wind, Robertson

When
May 29, 4:00 PM CST
Where
Robertson County, 0.39 mi NE of Sadlersville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.604, -87.115

Some trees were downed across western portions of county.

Thunderstorm Wind, Robertson

When
May 29, 4:11 PM CST
Where
Robertson County, 2.76 mi S of Adams
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
36.540, -87.070

Multiple trees were downed at the intersection of Glenn Raven Road and Turnersville Road.

Thunderstorm Wind, Montgomery

When
May 29, 4:15 PM CST
Where
Montgomery County, Shiloh
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.370, -87.500

A few trees were downed across southwestern portions of the county in and around Shiloh.

Thunderstorm Wind, Houston

When
May 29, 4:15 PM CST
Where
Houston County, 2.01 mi ENE of Spring Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.338, -87.565

A few trees were downed on State Highway 46 near the Dickson County Line.

Thunderstorm Wind, Robertson

When
May 29, 4:15 PM CST
Where
Robertson County, 1.81 mi W of Turnersville
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
36.501, -87.063

In Turnersville and the surrounding areas multiple trees were reported downed and Glenn Raven Road was temporarily blocked. One vehicle was struck by a fallen tree. Law enforcement officials confirmed that no one was injured. Specific details concerning any damage to the vehicle were unknown.

Thunderstorm Wind, Robertson

When
May 29, 4:15 PM CST
Where
Robertson County, Cedar Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.550, -87.000

A tree was downed in Cedar Hill.

Thunderstorm Wind, Humphreys

When
May 29, 4:25 PM CST
Where
Humphreys County, 0.39 mi NE of Waverly
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.084, -87.795

A train track gate was blown down in Waverly. Details concerning which particular train track gate blown down were unknown. Several trees were also downed in Waverly.

Thunderstorm Wind, Robertson

When
May 29, 4:35 PM CST
Where
Robertson County, 1.73 mi ENE of Greenbrier
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.439, -86.771

Some trees were downed along Distillery Road.

Thunderstorm Wind, Rutherford

When
May 29, 5:20 PM CST
Where
Rutherford County, 1.55 mi NNE of Sandhill
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.052, -86.544

A tree fell on a home on Clearlake Drive in La Vergne. Details concerning any damage that occurred to the home were unknown.

Thunderstorm Wind, Rutherford

When
May 29, 5:25 PM CST
Where
Rutherford County, 0.89 mi SW of Sandhill
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.020, -86.560

Several trees and large limbs were blown down near Veterans Memorial Park.

Thunderstorm Wind, Rutherford

When
May 29, 5:25 PM CST
Where
Rutherford County, 0.89 mi NE of Sandhill
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
36.040, -86.540

Numerous trees and large limbs were blown down in the Lake Forest Subdivision.

Thunderstorm Wind, Coffee

When
May 29, 6:25 PM CST
Where
Coffee County, 0.56 mi E of Tullahoma
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.370, -86.220

Multiple trees were downed resulting in power outages in Tullahoma.

Thunderstorm Wind, Lawrence

When
May 29, 6:30 PM CST
Where
Lawrence County, 0.75 mi SSE of Leoma
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.160, -87.345

A tree fell on a house on Fair Street in Leoma. Specific details concerning any damage to the house were unknown.

Thunderstorm Wind, Lawrence

When
May 29, 6:50 PM CST
Where
Lawrence County, 1.79 mi SW of St Joseph
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.030, -87.520

A tree was downed across County Highway 326. Several other roads across southern portions of the county had trees downed on them too.

Thunderstorm Wind, Giles

When
May 29, 7:10 PM CST
Where
Giles County, Minor Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
35.050, -87.150

In and around Minor Hill, several trees fell on roadways and scattered power outages were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375501, 377401, 377161, 375500, 377633, 377356, 377167, 377170, 377360, 377365, 377368, 377630, 377371, 377374, 377389, 377628, 377378, 377405, 377383, 377635, 377636, 377404, 377397, 377396, 382641.